Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 10, 2024, 2:09 PM CDT for 11 counties in Kansas. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2024, 2:09 PM CDT (19:09 UTC)
- In effect from
- Mar 11, 2024, 1:00 PM CDT
- Expired
- Mar 11, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS83 KTOP 101909 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 209 PM CDT Sun Mar 10 2024 KSZ008-020-034-111015- /O.UPG.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/ /O.NEW.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/ Republic-Cloud-Ottawa- 209 PM CDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT MONDAY FOR lOW RELATIVE HUMIDITY, STRONG WIND, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM to 7 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, and 034. * WIND... Southerly winds between around 20 MPH with gusts up to 35 mph. * HUMIDITY... 17-20 percent. * IMPACTS...Do not burn, any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ009>011-021>023-111015- /O.CON.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/ Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie- 209 PM CDT Sun Mar 10 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY, STRONG WIND AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 021, 022, AND 023... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, and 034. * WIND... South/southwest winds between 15-20 MPH with gusts up to 30 mph. * HUMIDITY... 20-25 percent. * IMPACTS...any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ AJ
2 follow-up statements
141 WWUS83 KTOP 110935 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 435 AM CDT Mon Mar 11 2024 KSZ009>011-021>023-120000- /O.UPG.KTOP.FW.A.0002.240311T1800Z-240312T0000Z/ /O.EXA.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/ Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie- 435 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 009, 010, 011, 021, 022, AND 023... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WIND... South/southwest winds between 15-20 MPH with gusts up to 30 mph. * HUMIDITY... 17-20 percent. * IMPACTS...any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ012-024-120000- /O.EXA.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/ Brown-Jackson- 435 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 012 AND 024... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, and 034. * WIND... Southerly winds between around 20 MPH with gusts up to 30 mph. * HUMIDITY... 17-20 percent. * IMPACTS...Do not burn, any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008-020-034-120000- /O.CON.KTOP.FW.W.0004.240311T1800Z-240312T0000Z/ Republic-Cloud-Ottawa- 435 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 020, AND 034... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021, 022, 023, and 034. * WIND... Southerly winds between around 20 MPH with gusts up to 35 mph. * HUMIDITY... 15-20 percent. * IMPACTS...Do not burn, any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
622 WWUS83 KTOP 112357 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 657 PM CDT Mon Mar 11 2024 KSZ008>012-020>024-034-120100- /O.EXP.KTOP.FW.W.0004.000000T0000Z-240312T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa- 657 PM CDT Mon Mar 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, AND 034... Relative humidity will continue to recover this evening, thus the Red Flag Warning will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 10, 12:15 PM CDT, 1 hour 54 minutes earlier. Its key messages:
- Dry, sunny, and warm start to the week.
- Extreme Fire Weather Conditions possible Monday afternoon across central and north-central Kansas (see Fire weather Discussion for more details).
- A Fire Weather Watch has been issued for areas in northern Kansas where the highest confidence resides in seeing Extreme Fire Weather conditions.
- 15-20% chance for rain/storms Tuesday evening across east central Kansas with better chances (40-65%) area-wide Wednesday evening and Thursday.
Area forecast discussion, Mar 10, 12:15 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1215 PM CDT Sun Mar 10 2024 .KEY MESSAGES... - Dry, sunny, and warm start to the week. - Extreme Fire Weather Conditions possible Monday afternoon across central and north-central Kansas (see Fire weather Discussion for more details). - A Fire Weather Watch has been issued for areas in northern Kansas where the highest confidence resides in seeing Extreme Fire Weather conditions. - 15-20% chance for rain/storms Tuesday evening across east central Kansas with better chances (40-65%) area-wide Wednesday evening and Thursday. && .DISCUSSION... Issued at 457 AM CDT Sun Mar 10 2024 Upper level ridging and surface high pressure dominates the area this morning leading to clear skies, and light winds. Temperatures have responded to these conditions and continue to dip lower than short-term guidance. Expect lows this morning to bottom out in the mid to upper 20s. Clear conditions will persist today with winds shifting towards the south at around 10 mph as the surface ridge slides east of the area. Good mixing of the BL and ample solar insolation will promote temperatures topping out in the mid to upper 60s, possibly a few lower 70 degree readings closer to central Kansas. By Monday, pressure gradients across the state tighten further as lee troughing in the eastern Rockies deepens. Southwesterly flow advecting in dry air paired with deep BL mixing during the afternoon will create conditions that will likely lead to dangerous fire weather conditions. See the Fire Weather Discussion for further details. High temperatures will reflect the clear skies and deep BL mixing by topping out the the low to mid 70s area-wide. By Monday night and into Tuesday, surface winds back a touch and advect richer moisture into the area. A weak, mid-level wave will push a surface low/trough across the area helping to increase mid and high cloud cover through the day Tuesday. As the surface trough gets into far eastern Kansas, it stalls a boundary over the area, keeping richer moisture further east and south of much of our area. Ahead of this boundary/surface trough, guidance depicts low-amounts of instability 500-1000 J/kg of MUCAPE) paired with increasing isentropic ascent along the 300K isentropic plane. Surface moisture needed for precipitation will likely remain east and south of our area, but if enough moisture can make it west and surface convergence/low-level ascent can get parcels to the LFC, cannot rule out a shower/storm popping up east of I-35 Tuesday night. Precipitation chances will return for most as a digging trough entering the Rockies and deepens another surface cyclone in southeast Colorado. A north-moving warm front and isentropic ascent ahead of the surface low will increase precipitation chances throughout the day Wednesday with elevated showers and storms becoming possible Wednesday night into Thursday morning. There is still quite a bit of variance with the timing and location of synoptic features between models currently, so changes in the forecast and areas to see precipitation will likely occur over the next few days. Precipitation chances begin to decrease Thursday into Friday with cooler air filtering in behind the upper-level trough. Expect highs into the weekend topping out around 60 degrees. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1215 PM CDT Sun Mar 10 2024 VFR at all TAF sites through the TAF period with breezy southwesterly wind. && .FIRE WEATHER... Issued at 458 AM CST Sun Mar 10 2024 Very High to Extreme fire weather conditions could exist Monday afternoon across areas of northern and central Kansas. Tightening pressure gradients will increase winds out of the south/southwest during the afternoon, quickly mixing out surface moisture. Minimum afternoon RH values will drop around or below 20 percent with winds gusting to 20-30 mph. These conditions paired with fairly dry and dormant fuels will pose the risk for Extreme fire weather behavior Monday afternoon. For areas in north and central Kansas, a Fire Weather Watch has been issued to account for the dangerous Fire wx conditions. Outdoor burning Monday is not advised. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ020-KSZ021-KSZ022- KSZ023-KSZ034. && DISCUSSION...Griesemer AVIATION...Jones FIRE WEATHER...Griesemer
Hazardous weather outlook, Mar 10, 5:11 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 511 AM CDT Sun Mar 10 2024 KSZ012-024-026-035>040-054>056-058-059-111015- Brown-Jackson-Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 511 AM CDT Sun Mar 10 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions will exist Monday afternoon as RH values drop below 30 percent and winds increase out of the south/southwest. Outdoor burning is not recommended. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>011-020>023-034-111015- Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa- 511 AM CDT Sun Mar 10 2024 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Fire Weather Watch. Low afternoon RH and south/southwest winds gusting to 30 mph during the afternoon will create dangerous fire weather conditions. Outdoor burning will not be advised as fires could quickly become out of control and exhibit extreme and erratic behavior. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 5:14 AM CDT | Fire Weather Watch | TOP | Clay, Cloud, Marshall, Nemaha, Ottawa, Pottawatomie and 3 more | 23 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.